Kansas, 2022

Hail in Kansas, April 21, 2022

April 21, 2022 · NWS SGF · 4 events in 1 county or zone

Isolated severe storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated severe storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 21, 11:03 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 21, 11:03 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1203 PM CDT Thu Apr 21 2022

...18Z AVIATION UPDATE...

Key Messages:

1. Thunderstorm and strong/severe risk today.

2. Warmer temperatures today into Saturday.

3. Windy conditions on Friday.

4. Excessive rainfall risk Saturday into Sunday along a slow
moving cold front.

.SHORT TERM...(Today and tonight)
Issued at 232 AM CDT Thu Apr 21 2022

A frontal boundary was bisecting the area over southern Missouri
and has been the focus for shower and thunderstorm development
during the late evening into the overnight hours. Dew points were
in the mid to upper 50s south of the front with about 1500-2000
j/kg of elevated CAPE. Had some large hail earlier and starting to
see additional scattered convection developing over northeast OK
into southwest MO. Southern MO will be the focus area for
additional convection during the remainder of the overnight into
early Thursday morning. Should gradually see the front lift during
the day with the coverage of convection diminishing over the area.
There is still a risk of some hail with the stronger storms that
can develop with the front in the area and elevated instability.

Highs will be tricky today with the cloud cover and front
beginning to lift northward. Have toned down from the NBM
initialization and gone with more of a CONSSHORT/CONSALl blend for
highs today which is in the low to mid 70s.

By early evening the front will have lifted into the northern
portion of the CWA and the main convection will shift to north of
the area as a low level jet develops over the area. Some
convection will be possible in our northern CWA near the front,
but the higher pops and main severe chances will be north and west
of the area. Higher dewpoints will lift north into the area and
lows tonight will be mild in the low to mid 60s.

.LONG TERM...(Friday through Wednesday)
Issued at 232 AM CDT Thu Apr 21 2022

On Friday, the upper level ridge will be over the area and will
see the surface pressure gradient tighten up over the plains and
western CWA as low pressure over the eastern Rockies and high
plains begins to strengthen. We could see some wind gusts of 35 to
40 mph over the western CWA during the day. We should remain in
the warm sector during on Friday with the warm front well north of
the area. Highs are expected to reach the low 80s over most of the
area. Main convection will remain west of the area.

The dry line will move into the central plains on Friday night,
but again the convection should remain west of the area. Lows will
again be mild with readings in the low to mid 60s.

Convection could start moving into the area later in the day on
Saturday well out ahead of the dryline and cold front. This
feature will be slow to move through the area through early Monday
with a chance of training convection given the upper level flow
aligning with the cold front. This is setting up for an excessive
rainfall event from late Saturday into Monday morning.

A cooler and drier air mass will push in behind the convection on
Monday with highs returning back to the 60s into the middle of
next week. Generally dry conditions are expected after this
weekends system moves through.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1139 AM CDT Thu Apr 21 2022

Ceilings and visibilities will continue to rise as the fog from
early this morning has lifted, and current MVFR conditions at
KJLN and IFR at KBBG are expected to improve by this afternoon.
Some scattered showers will be possible today as a frontal passage
lifts north. Breezy south-southeast winds are expected today
through tomorrow, with gusts up to 20 kts possible today, and up
to 30 kts tomorrow. Otherwise, once the front lifts north of the
area this evening, dry conditions are expected for the remainder
of the TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Melto
Hazardous weather outlook, Apr 21, 1:11 PM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
211 PM CDT Thu Apr 21 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
211 PM CDT Thu Apr 21 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited Severe Thunderstorm risk.
  Limited lightning risk.

DISCUSSION...

Scattered thunderstorms across the area are expected to continue
near a frontal boundary lifting through this afternoon/evening.
Some of the stronger storms have already, and may continue to
produce large hail and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gusty winds up to 35 mph will also be possible Friday and
Saturday over southeast Kansas and western Missouri. A cold front
will move into the area this weekend into early next week and will
bring additional showers and storms to the area along with the
increasing potential for heavy rainfall and flooding.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Melto

In the hours before

Local storm report, Apr 21, 8:23 AM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
923 AM CDT THU APR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 AM     FLOOD            MCDOWELL                36.82N 93.79W
04/21/2022                   BARRY              MO   DEPT OF HIGHWAYS

            HIGHWAY C AT THE FLAT CREEK LOW WATER
            CROSSING IS CLOSED DUE TO FLOODING OVER THE
            ROADWAY.

&&

CKR
Local storm report, Apr 21, 8:24 AM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
924 AM CDT THU APR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 AM     FLOOD            STELLA                  36.76N 94.19W
04/21/2022                   NEWTON             MO   DEPT OF HIGHWAYS

            HIGHWAY A IN STELLA IS CLOSED DUE TO
            FLOODING OVER THE ROADWAY.

&&

CKR
Local storm report, Apr 21, 8:27 AM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
927 AM CDT THU APR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     FLOOD            5 ESE GOODMAN           36.73N 94.32W
04/21/2022                   MCDONALD           MO   PUBLIC

            HIGHWAY CC NEAR ELKHORN BRANCH HAS WATER
            OVER THE ROADWAY.

&&

CKR
Local storm report, Apr 21, 8:53 AM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
953 AM CDT THU APR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     FLOOD            4 WSW RIDGLEY           36.68N 94.09W
04/21/2022                   MCDONALD           MO   DEPT OF HIGHWAYS

            HIGHWAY U IS CLOSED AT THE MIKES CREEK LOW
            WATER CROSSING DUE TO FLOODING OVER THE
            ROADWAY.

&&

CKR
Special weather statement, Apr 21, 11:31 AM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
1231 PM CDT Thu Apr 21 2022

MOZ077-211815-
Barton MO-
1231 PM CDT Thu Apr 21 2022

...A strong thunderstorm will impact portions of central Barton
County through 115 PM CDT...

At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Mindenmines, or 10 miles southwest of Lamar, moving
northeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lamar...                          Nashville...
Lamar Heights...                  Irwin...
Kenoma...                         Oakton...
Iantha...                         Boston...

This includes Interstate 49 between mile markers 57 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3764 9432 3749 9409 3735 9431 3736 9450
      3743 9459
TIME...MOT...LOC 1730Z 224DEG 23KT 3743 9444

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

DSA
Special weather statement, Apr 21, 12:57 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
157 PM CDT Thu Apr 21 2022

KSZ073-211945-
Bourbon KS-
157 PM CDT Thu Apr 21 2022

...A strong thunderstorm will impact portions of Bourbon County
through 245 PM CDT...

At 156 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Bronson, or 12 miles southwest of Mound City,
moving east at 40 mph. Other storm in Bourbon County will also occur
toward the Ft Scott area.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Scott...                     Marmaton...
Uniontown...                      Fulton...
Redfield...                       Mapleton...
Petersburg...                     Hammond...
Devon...                          Harding...
Xenia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3804 9463 3792 9462 3779 9463 3772 9497
      3803 9508
TIME...MOT...LOC 1856Z 262DEG 36KT 3798 9500

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DSA

The radar

The Pleasant Hill radar (KEAX), 103 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Bourbon

When
April 21, 1:22 PM CST
Where
Bourbon County, 0.54 mi W of Mapleton
Measured
1.25 in hail
Reported by
Public
Coordinates
38.020, -94.890

Hail up to half dollar in size was reported.

Hail, Bourbon

When
April 21, 1:40 PM CST
Where
Bourbon County, 2.14 mi NNW of Ft Scott Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
37.830, -94.780

Hail up to the size of half dollars was reported.

Hail, Bourbon

When
April 21, 1:40 PM CST
Where
Bourbon County, 2.81 mi ENE of Marmaton
Measured
1.5 in hail
Reported by
Public
Coordinates
37.840, -94.780

Hail up to ping pong balls in size was reported.

Hail, Bourbon

When
April 21, 1:49 PM CST
Where
Bourbon County, 0.69 mi N of Ft Scott
Measured
1 in hail
Reported by
Public
Coordinates
37.840, -94.700

Hail to the size of quarters was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012762, 1012763, 1012764, 1012765.